Chloroquine-induced bull's eye maculopathy in rheumatoid arthritis: Related to disease duration?

Departamento de Oftalmologia (FM) (São Paulo), University of São Paulo, San Paulo, São Paulo, Brazil
Clinical Rheumatology (Impact Factor: 1.7). 09/2007; 26(8):1248-53. DOI: 10.1007/s10067-006-0478-9
Source: PubMed


Chloroquine diphosphate has been used in the treatment of various rheumatic diseases, including rheumatoid arthritis. The most important of its side effects is retinopathy. If not diagnosed early, this lesion can evolve into irreversible bull's eye maculopathy and visual loss. The aim of this study was to define the outcome of chloroquine-induced maculopathy after cessation of chloroquine therapy and also to identify the risk factors involved in case of retinopathy evolution. The design of this cohort study was longitudinal and retrospective. Over the period spanning 2000 to 2005, out of 607 medical records of patients with rheumatoid arthritis followed in our Division of Rheumatology, 27 had been diagnosed with chloroquine-induced maculopathy through clinical funduscopy with pupil dilation. In all cases, there was immediate chloroquine intake cessation. After a mean time of 5 years, 16 of these patients were available for follow-up and underwent a new ophthalmologic evaluation by funduscopy, using biomicroscopy and angiofluorescein when necessary. Sequelae maculopathy were reconfirmed in all 16 cases, but progression to advanced stage (bull's eye maculopathy) was found in half of the cohort, even though chloroquine had been suspended. All patients complained of visual alterations, but without progression. Comparison between patient groups with and without bull's eye maculopathy revealed a statistically significant longer rheumatoid arthritis disease history in the former group. Also, the bull's eye group had higher dose intakes of chloroquine and over a longer period compared to the other group, but not statistically significant. This study corroborates the progression of maculopathy even after cessation of chloroquine intake, pointing out the need for careful screening in the high-risk patients. Furthermore, it indicates that duration of rheumatoid arthritis disease could be a possible factor linked to worse prognosis of chloroquine-induced maculopathy.

Download full-text


Available from: Otacilio O Maia,
216 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Antimalarial drugs remain the major intervention tool for the global malaria control efforts that save millions of lives. Nonetheless, emergence and spread of Plasmodium parasites resistant against chloroquine and other major antimalarial drugs has brought the urgency to develop a new generation of safe and effective drugs against malaria. In this article, the safety data for major antimalarial drugs is reviewed. Although an ample amount of clinical data regarding the safety and tolerability of several of these drugs in older children and adults is available, more critical safety and tolerability studies in pregnant women and young children is desirable. To offset the partial loss in efficacy due to drug resistance in malaria parasites acquired against specific drugs, treatment regimens often rely upon the combination of two or more drugs. However, combination therapy requires additional safety, toxicity and tolerability studies in all population groups where these drugs are administered. A uniform standard in assessing the safety and tolerability of antimalarial drugs will be useful in the formulation and implementation of malaria treatment policies that are based on the drug effectiveness, safety and tolerability.
    Expert Opinion on Drug Safety 10/2007; 6(5):505-21. DOI:10.1517/14740338.6.5.505 · 2.91 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Zusammenfassung Patienten mit rheumatologischen Problemen können im Augenbereich sehr heterogene akute oder chronische Symptome aufweisen. Neben Schmerzen und Bewegungseinschränkungen können Sehverlust und irreversible Zerstörung des Auges vorkommen. Das rote Auge, als leicht erkennbares Symptom, kann sehr viele verschiedene Ursachen haben. Benetzungsstörungen sind bei rheumatologischen Patienten häufig symptomatisch. Jeder ophthalmologische/rheumatologische Fall sollte auf mögliche Infektionserkrankungen oder ein Maskeradesyndrom geprüft werden. Liegen entzündliche Augenveränderungen vor, so sollte der Augenarzt aufgrund seiner spezifischen klinischen Kenntnisse den labordiagnostischen Weg vorgeben. Bei der juvenilen idiopathischen Arthritis muss je nach Gelenkbefallsmuster mit einem hohen Uveitisrisiko gerechnet werden. Während bei der Episkleritis eine zugrunde liegende Systemerkrankung eher selten beobachtet wird, ist diese bei einer Skleritis in der Hälfte aller Fälle gegeben. Ein Hornhautulkus ist immer ein ophthalmologischer Notfall und erfordert mitunter neben einer systemischen konservativen Therapie auch eine gezielte operative Versorgung. Das therapeutische Arsenal des Rheumatologen muss der Augenarzt in Einzelfällen durch lokale Medikamentengaben oder operative Maßnahmen bereichern. Das Ausmaß der entzündlichen Raumforderung im Auge bzw. in der Augenhöhle kann durch bildgebende Verfahren objektiviert werden. Es gibt wenige spezifische Nebenwirkungen rheumatologischer Therapeutika, die der Augenarzt kennen sollte, um selten auftretende schwerwiegende Nebenwirkungen frühzeitig zu erkennen.
    Zeitschrift für Rheumatologie 01/2008; 67(5):360-371. DOI:10.1007/s00393-008-0336-z · 0.61 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: To evaluate melanin-related near-infrared fundus autofluorescence (NIA, excitation 787 nm, emission > 800 nm), lipofuscin-related fundus autofluorescence (FAF, excitation 488 nm, emission >500 nm), optical coherence tomography (OCT), and multifocal electroretinography (mfERG) in patients with chloroquine (CQ) retinopathy. Two patients with progressed CQ retinopathy underwent clinical examination, ISCEV mfERG evaluation, and FAF and NIA imaging using a confocal scanning laser ophthalmoscope (Heidelberg Retina Angiograph 2) with either a 30 degrees or wide-angle field-of-view. OCT3 imaging was performed in one of these patients. In the foveola, FAF and NIA were relatively normal. Parafoveal loss of retinal pigment epithelium (RPE) was indicated by absent FAF and NIA. An area of reduced FAF and NIA surrounded the parafoveal region of RPE loss. In the adjacent area, FAF was increased and increased NIA marked the peripheral border of increased FAF. Wide-field imaging revealed increased FAF in association with retinal vessels. Retinal thickness was markedly reduced in the OCT predominantly in the parafoveal region. Visual field loss and mfERG amplitude reduction corresponded to areas with increased or reduced FAF and NIA. Patterns of FAF and NIA indicate different stages of pathophysiologic processes involving lipofuscin and melanin in the RPE. Combined retinal imaging and functional testing provides further insights in the pathogenesis and development of retinal degenerative disease. An association of CQ retinopathy with retinal vessels architecture is hypothesized.
    Documenta Ophthalmologica 03/2008; 116(2):119-27. DOI:10.1007/s10633-007-9105-6 · 1.63 Impact Factor
Show more